Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 163, NWS Dodge City, KS

June 15, 2017Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2017, 4:30 PM CDT for Trego County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 4:30 PM CDT (21:30 UTC)
Expired
Jun 15, 2017, 5:15 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Trego County, KS

The radar

The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 4:43 PM CDTHAIL 16 Nne Ransom, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 1:24 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3017 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

684 
WUUS53 KDDC 152130
SVRDDC
KSC195-152215-
/O.NEW.KDDC.SV.W.0163.170615T2130Z-170615T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
430 PM CDT THU JUN 15 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southern Trego County in west central Kansas...

* Until 515 PM CDT

* At 429 PM CDT, a severe thunderstorm was located 4 miles south of
  Trego Center, or 13 miles south of Wakeeney, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Trego Center and Cedar Bluff Reservoir. 

This warning replaces the previous warning for Trego county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3871 10011 3896 10009 3892 9961 3870 9960
TIME...MOT...LOC 2129Z 284DEG 18KT 3883 9991 

HAIL...1.00IN
WIND...60MPH
 
$$

RBURG
2 follow-up statements
292 
WWUS53 KDDC 152147
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
447 PM CDT THU JUN 15 2017

KSC195-152215-
/O.CON.KDDC.SV.W.0163.000000T0000Z-170615T2215Z/
Trego KS-
447 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHERN TREGO COUNTY...

At 447 PM CDT, a severe thunderstorm was located 5 miles southwest of
Cedar Bluff Reservoir, or 19 miles north of Ness City, moving
southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Trego Center and Cedar Bluff Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3871 10011 3896 10009 3892 9961 3870 9960
TIME...MOT...LOC 2147Z 298DEG 12KT 3873 9984 

HAIL...1.00IN
WIND...60MPH
 
$$

RBURG
811 
WWUS53 KDDC 152209
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
509 PM CDT THU JUN 15 2017

KSC195-152218-
/O.EXP.KDDC.SV.W.0163.000000T0000Z-170615T2215Z/
Trego KS-
509 PM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TREGO COUNTY WILL
EXPIRE AT 515 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 700 PM CDT for
west central Kansas.

LAT...LON 3871 10011 3896 10009 3892 9961 3870 9960
TIME...MOT...LOC 2208Z 284DEG 18KT 3871 9972 

$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:42 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 15, 1:42 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
142 PM CDT Thu Jun 15 2017

...Updated short and long term sections...

.SHORT TERM...(This evening through Friday)
Issued at 135 PM CDT Thu Jun 15 2017

Winds will be mostly zonal over Kansas through tomorrow with an
upper level ridge over northern Mexico and an upper level low
sliding eastward across central Canada. Towards the surface, an
area of low pressure is currently sitting somewhere across west
central Kansas with a cold front extending southward into portions
of western Kansas and a warm front extending eastward into
portions of central Kansas. Storms are progged to first form along
the warm front this afternoon with more development possible along
the cold front as it slowly treks eastward today. The atmosphere
will be very unstable this afternoon with ample CAPE and SHEAR.
That means that any storms that do form will be capable of
becoming severe with large hail and damaging winds being the main
concern. Any storms that do develop are expected to move out of
the CWA by midnight with decreasing cloudiness thereafter. The
frontal boundary mentioned earlier will retrograde back to the
east tomorrow and bifurcate the CWA tomorrow. There will be a
slight chance of storms along northern Kansas and I-70 corridor
late in the afternoon. Otherwise expect clear to partly cloudy
skies. As for temperatures, lows tonight look to range from around
60 degrees along the KS/CO border to upper 60s across south
central Kansas. Highs tomorrow look to soar into the upper 90s
with a few places possibly reaching the 100 degree mark.

.LONG TERM...(Friday night through Thursday)
Issued at 135 PM CDT Thu Jun 15 2017

The CWA looks to remain generally dry through the long term period
as an upper level ridge builds across the southwestern United
States. One exception to this will be Saturday as an upper level
shortwave slides through the Northern Plains and in turn push a
cold front through the area. A few thunderstorms may form across
northern Kansas and northern portions of the CWA. Otherwise, only
an increase in cloud cover will be present. Another exception will
be next Wednesday as models suggest another disturbance moving
through the area. As for temperatures, highs will reach into the
upper 90s to around 100 degrees Saturday then down into the 80s
Sunday behind the aforementioned front. Western Kansas then
rebounds into the 90s for the remainder of the long term period.
Lows will generally be in the 60s to low 70s with the exception of
Sunday night when lows will dip into the upper 50s to lower 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1223 PM CDT Thu Jun 15 2017

VFR conditions will prevail today with mostly clear skies with the
exception of around the HYS terminal. A few storms may form around
the HYS terminal this afternoon then slide southeastward into
south central Kansas. Otherwise expect an increase in mid level
clouds around the HYS terminal. A cold front will be draped across
western Kansas this afternoon with a warm front extending westward
through central Kansas. Winds will generally be from the south
ahead of these frontal boundaries with more of an easterly
component north of the warm front and west to northwesterly
component behind the cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  97  66  98  69 /  10  10  10  10
GCK  97  64 101  65 /   0   0  10   0
EHA  97  62 100  65 /   0   0   0   0
LBL  97  65 101  67 /  10  10   0   0
HYS  95  66  97  68 /  50  10  20  10
P28  98  69  97  72 /  40  60  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 15, 4:31 AM CDT, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
431 AM CDT Thu Jun 15 2017

KSZ030-031-043>046-061>066-074>081-084>090-160945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
431 AM CDT Thu Jun 15 2017 /331 AM MDT Thu Jun 15 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A weak surface trough will be the focus for a few severe
thunderstorm to develop as early as mid afternoon, generally
along the K-96 corridor, and expanding east/southeast in the
evening.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Significant risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

The favored area for thunderstorm chances on Friday is through
the I-70 corridor (Wakeeney/Hays/LaCrosse areas). A cold front
will move into the area late Saturday.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk

* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 15, 3:23 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
323 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     2 SW HAYS               38.85N 99.34W
06/15/2017  M77 MPH          ELLIS              KS   MESONET

&&

GT
Local storm report, Jun 15, 3:34 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
334 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             1 ESE SCHOENCHEN        38.71N 99.32W
06/15/2017  E1.25 INCH       ELLIS              KS   TRAINED SPOTTER

&&

GT
Special weather statement, Jun 15, 3:41 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
341 PM CDT THU JUN 15 2017

KSZ043-152130-
Scott KS-
341 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SCOTT COUNTY UNTIL 430
PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Shallow Water, or 8 miles southwest of Scott City,
moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shallow Water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 700 PM CDT for
west central Kansas.

LAT...LON 3842 10111 3849 10101 3841 10074 3827 10084
      3827 10105
TIME...MOT...LOC 2040Z 312DEG 16KT 3840 10102
Local storm report, Jun 15, 3:51 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
351 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     SCHOENCHEN              38.72N 99.33W
06/15/2017                   ELLIS              KS   TRAINED SPOTTER

            SPOTTER REPORTED DAMAGE TO TREES, FENCES,
            AND SOME OUTBUILDINGS.

&&

GT
Local storm report, Jun 15, 3:53 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
353 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     5 E CEDAR BLUFF         38.81N 99.64W
06/15/2017  E65 MPH          TREGO              KS   PUBLIC

&&
Local storm report, Jun 15, 4:05 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
405 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 SW TREGO CENTER       38.87N 99.92W
06/15/2017  E1.00 INCH       TREGO              KS   EMERGENCY MNGR

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:27 PM CDTSpecial Weather StatementDDCEllis, Trego63 min
Jun 15, 1:35 PM CDTSevere Thunderstorm WarningDDCEllis, Trego55 min
Jun 15, 1:52 PM CDTTornado WarningDDCEllis, Trego16 min
Jun 15, 1:58 PM CDTTornado WarningDDCEllis, Trego20 min
Jun 15, 2:27 PM CDTSevere Thunderstorm WarningDDCEllis48 min
Jun 15, 2:35 PM CDTTornado WarningDDCEllis17 min
Jun 15, 2:46 PM CDTSevere Thunderstorm WarningDDCEllis, Trego44 min
Jun 15, 3:02 PM CDTSevere Thunderstorm WarningDDCEllis, Rush43 min
Jun 15, 3:05 PM CDTFlash Flood WarningDDCEllis4 hr
Jun 15, 3:13 PM CDTSpecial Weather StatementDDCScott62 min
Jun 15, 3:13 PM CDTSevere Thunderstorm WarningDDCEllis47 min
Jun 15, 3:33 PM CDTSevere Thunderstorm WarningDDCTrego57 min
Jun 15, 3:41 PM CDTSpecial Weather StatementDDCScott49 min
Jun 15, 3:43 PM CDTSevere Thunderstorm WarningDDCEllis, Pawnee, Rush47 min
Jun 15, 4:28 PM CDTSevere Thunderstorm WarningDDCRush47 min
Jun 15, 4:50 PM CDTSevere Thunderstorm WarningDDCNess, Rush55 min
Jun 15, 5:13 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush, Stafford62 min
Jun 15, 5:43 PM CDTSevere Thunderstorm WarningDDCNess, Rush62 min
Jun 15, 5:58 PM CDTSevere Thunderstorm WarningDDCStafford31 min
Jun 15, 6:23 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche52 min
Jun 15, 6:28 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush39 min
Jun 15, 6:33 PM CDTSpecial Weather StatementDDCGray57 min
Jun 15, 6:33 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford57 min
Jun 15, 6:48 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.